I've been on benzos for panic attacks that I’ve been having constantly. My doctor put me on half a milligram of Ativan about 4 months ago, which I took on and off for a few months. At a certain point, 1/2 mg wasn’t doing the trick so my doctor told me to go up to 1mg as needed, and I took that for a few months about once every other day. More recently my doctor switched me to Klonopin, and I’ve been taking 1/2 mg of that for the last month. My anxiety has gotten a lot better and my panic attacks are pretty much gone so I tried to just stop taking the Klonopin and within a couple days, I started feeling mega depressed, like the world just became really dark and creepy, I was super irritable, and felt a bit shaky. I’ve read all kinds of horror stories online about how its hell getting off Benzos how in some cases people experience withdrawal symptoms for over a year, and it’s totally psyched me out. I’ve just decided to wean off slowly, so I’ve cut my pills into fourths, because that's as small as I can cut these pills. I started taking 3/4 of a tablet today and plan to do so for about 10 days, than go down to 1/2 a tab for another 10 days, than 1/4 a tablet for another 10 days, than just go off. I hope doing this will minimize the withdrawal symptoms. Any advice? Cause I really don’t know what to expect. Should I be able to just wean myself off it on my own?
Benzodiazepine withdrawal - i’ve been on benzos for the last few months. How do I taper?
Question posted by davideus85 on 18 July 2021
Last updated on 18 July 2021 by kevinb1953
Well you're certainly doing a world of good for yourself by trying to get off of this benzo.
The very best way to withdrawal and have the lowest risk of seizures and withdrawal symptoms is to wean as slow as possible. Here's my way that worked for me after 18 or so years coming down from Xanax 1mg, four times a day (4mg total per day) all the way down 75% daily or .5mg three times a day ONLY AS NEEDED. I often have lots left over at the end of the month. The "only as needed" is key.
Xanax is a differend benzo which acts faster but remains in the body lower... At some point I needed to have some Xanax to remain stable.
Here's my suggestion: ask your doctor to write you a COMPOUNDING" prescription so a compounding pharmacy can make precise cuts. Here's the way: Tapper by 10% less for 12 to 14 days then by another 10% for another 12 to 14 days.. Continue all the way down until you are at your goal. As I said, there's some sort of reason you needed these benzos in the first place so be aware that you might need a non benzo or try the Xanax at the very lowest dose.
Please discuss this with your doctor or call a compounding pharmacist for his or her advice. These types of pharmacies are locaded in most all small to large cities.
One last thought: why did he/her switch you to this benzo if you were doing okay? Maybe I missed that.
- Ativan uses and safety info
- Ativan information for Healthcare Professionals (includes dosage details)
- Side effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.